Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 87, NWS Springfield, MO

June 16, 2016Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 16, 2016, 6:13 PM CDT for Dallas County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2016, 6:13 PM CDT (23:13 UTC)
Expired
Jun 16, 2016, 6:31 PM CDT
In force
18 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dallas County, MO

The radar

The Springfield radar (KSGF), 73 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WUUS53 KSGF 162313
SVRSGF
MOC059-170000-
/O.NEW.KSGF.SV.W.0087.160616T2313Z-160617T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
613 PM CDT THU JUN 16 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DALLAS COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 700 PM CDT

* AT 613 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR URBANA...OR
  11 MILES NORTH OF BUFFALO...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  URBANA...                         LOUISBURG...
  TUNAS...                          PUMPKIN CENTER...
  PLAD...                           LEADMINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3780 9285 3775 9286 3774 9286 3770 9308
      3781 9319 3783 9319 3790 9305 3790 9294
TIME...MOT...LOC 2313Z 247DEG 12KT 3780 9308 

HAIL...1.00IN
WIND...60MPH
 
$$

GRIFFIN
1 follow-up statement
174 
WWUS53 KSGF 162331
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
631 PM CDT THU JUN 16 2016

MOC059-162341-
/O.CAN.KSGF.SV.W.0087.000000T0000Z-160617T0000Z/
DALLAS MO-
631 PM CDT THU JUN 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DALLAS COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
SPRINGFIELD.

LAT...LON 3780 9285 3775 9286 3774 9286 3770 9308
      3781 9319 3783 9319 3790 9305 3790 9294
TIME...MOT...LOC 2330Z 247DEG 12KT 3782 9301 

$$

GRIFFIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:00 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 16, 3:00 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
300 PM CDT THU JUN 16 2016

.SHORT TERM...(This evening through Friday)
Issued at 300 PM CDT Thu Jun 16 2016

It is another hot and humid day across southeast Kansas and the
Missouri Ozarks. MCV over east central Kansas this morning is
slowly moving to the east into western and central Missouri. An
outflow boundary from the storms associated with the MCV had
pushed into western and central Missouri and isolated
showers/storms were beginning to ignite along this boundary,
although having difficulty maintaining updraft strength, likely
due to drier air aloft. RAP does show some increase in mid level
moisture late this afternoon so still may see some stronger storms
develop. Forecast is actually quite challenging with regards
convection tonight and Friday, and then its impact on temperatures
and the need for heat advisories on Friday.

Short term models are advertising a weak frontal boundary across the
eastern Ozarks tonight through Friday and perhaps getting as far
east as highway 65 later Friday. Weak convergence along the
front along with the MCV and outflow boundary will likely
maintain an isolated thunderstorm threat through the overnight
hours. With increasing instabilities Friday and 0-3km theta e
differentials 40- 45K, could once again see stronger thunderstorms
in the afternoon with the potential for some damaging wind gusts
and to a lesser extent large hail. However, these will be isolated
to scattered in nature at best. Position of front, convection and
cloud cover will play a major part in afternoon heat index values,
with lower values expected across the east and advisory levels
across southeast Kansas and western and southern Missouri.
Confidence is high enough to extend the heat advisory through
Friday over southeast Kansas and portions of western and southern
Missouri.

.LONG TERM...(Friday Night through Thursday)
Issued at 300 PM CDT Thu Jun 16 2016

Upper ridge remains firmly in place across much of the mid section
of the country on Saturday, with the forecast area on the eastern
periphery on the ridge. Cannot rule out an isolated storm, but
confidence low enough not include in the forecast. Ridge briefly
re- asserts itself for late in the weekend so will likely see a
dry day Sunday. Although temperatures both Saturday and Sunday
will be in the upper 80s to lower 90s, slightly drier air will
hold index values down into the 90s.

Upper ridge then finally retreats westward putting the forecast area
into northwest flow, which holds through Thursday. This pattern then
becomes favorable for both MCS activity and slightly cooler
temperatures. Timing and development of any of these MCS's cannot be
made until we get closer to formation. So will broad brush low to
mid range probabilities in the gridded database to cover for this
potential.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)

Pilots flying in and out of the southwest Missouri airports will
need to monitor radar closely this afternoon. Strong to severe
thunderstorms with the risk for downburst wind gusts are likely
today. If one of these storms develops or moves close to an
airfield, then severe downburst wind gusts would be a risk.

There is lower possibility of thunderstorms later tonight, as a
cold front moves into the Ozarks from the east.

Otherwise, surface winds will be somewhat light and variable over
the next 24 hours due to a very unorganized surface pressure
pattern.

Safe Travels.

&&

.SGF Watches/Warnings/Advisories...
MO...Heat Advisory until 8 PM CDT this evening for MOZ055>058-067>071-
     078>083-091-092-096>098-106.

     Heat Advisory until 8 PM CDT Friday for MOZ066-077-088>090-
     093>095-101>105.

KS...Heat Advisory until 8 PM CDT Friday for KSZ073-097-101.

&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Cramer
Hazardous weather outlook, Jun 16, 4:43 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT THU JUN 16 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172145-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
443 PM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

 ISOLATED THUNDERSTORMS WILL DEVELOP THROUGH THE LATE AFTERNOON
 HOURS ESPECIALLY ACROSS FAR SOUTHERN MISSOURI.

 A FEW OF THESE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE
 WITH LOCALIZED WIND GUSTS UP TO 60 MPH POSSIBLE IN THE STRONGEST
 STORMS.

 HEAT INDEX VALUES BETWEEN 100 AND 108 DEGREES WILL PERSIST
 UNTIL SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 ISOLATED THUNDERSTORMS MAY DEVELOP ACROSS SOUTHERN MISSOURI
 FRIDAY AFTERNOON. A MARGINAL RISK FOR SEVERE STORMS IS POSSIBLE
 ACROSS SOUTHERN MISSOURI.

 DANGEROUS HEAT INDEX VALUES BETWEEN 100 AND 108 DEGREES ARE
 LIKELY AGAIN ON FRIDAY. WITH THE HOTTEST HEAT INDICES FOUND
 ACROSS SOUTHEAST KANSAS AND WESTERN INTO SOUTHERN MISSOURI. HEAT
 INDEX VALUES WILL DROP INTO THE UPPER 90S FROM SATURDAY THROUGH
 MONDAY.

 SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY
 NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Jun 16, 4:06 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
406 PM CDT THU JUN 16 2016

MOZ078-079-089-090-162145-
GREENE MO-DADE MO-POLK MO-CEDAR MO-
406 PM CDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DADE...SOUTHEASTERN
CEDAR...NORTHWESTERN GREENE AND SOUTHWESTERN POLK COUNTIES UNTIL 445
PM CDT...

AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF WALNUT GROVE...OR 11 MILES NORTHEAST OF
GREENFIELD...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
BOLIVAR...                        STOCKTON LAKE...
STOCKTON STATE PARK...            WALNUT GROVE...
FAIR PLAY...                      MORRISVILLE...
DADEVILLE...                      ALDRICH...
MASTERS...                        EUDORA...
DUNNEGAN...                       CANE HILL...
BONA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3752 9380 3761 9371 3780 9349 3755 9320
      3743 9342 3733 9361
TIME...MOT...LOC 2106Z 233DEG 25KT 3749 9364

GRIFFIN
Special weather statement, Jun 16, 4:08 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
408 PM CDT THU JUN 16 2016

MOZ091-162200-
WEBSTER MO-
408 PM CDT THU JUN 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER COUNTY UNTIL 500
PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARSHFIELD...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
MARSHFIELD...                     NIANGUA...

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 96 AND 104.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3732 9302 3748 9279 3748 9277 3738 9269
      3729 9269 3723 9292
TIME...MOT...LOC 2108Z 248DEG 16KT 3732 9292

GRIFFIN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:18 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon40 min
Jun 16, 4:06 PM CDTSpecial Weather StatementSGFPolk39 min
Jun 16, 4:08 PM CDTSpecial Weather StatementSGFWebster52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.